MAUDE Adverse Event Report: MEDSORB DOMINICANA, S.A. NEURO SPONGE; GAUZE/SPONGE, INTERNAL

MEDSORB DOMINICANA, S.A. NEURO SPONGE; GAUZE/SPONGE, INTERNAL
Model Number 30-057
Medical Device Problem Codes Material Separation (1562); Material Integrity Problem (2978)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation summary: an internal complaint (call 48626) was received for a neuro sponge (part 30-057, lot 19041405) on which the string was not completely attached.The end user discarded the defective sample.However, a representative sample from the same lot was returned.No issues were identified with the representative sample.All strings were intact.The work order for the reported lot was reviewed for possible discrepancies that may have contributed to the event.No discrepancies were identified.The sponge is supplied to deroyal by (b)(4).Therefore, a supplier corrective action request (scar) was issued to the vendor.As of the date of this report, a response has not been received.The instructions for use included with this product specify the string is not meant for retrieval of the neuro sponge and only for detection.A total of (b)(4) units have been sold from january 2017 to the present with a complaint-to-sales ratio of (b)(4).During this time frame, there were six complaints.The investigation is ongoing at this time.When new and critical information is received, this report will be updated.
 
Event or Problem Description
The surgeon noticed the string was no completely attached to the sponge.Another pack was opened and the string easily came off the sponge.
 
Additional Manufacturer Narrative
Root cause: the neuro sponge is supplied to deroyal by medsorb dominicana.Therefore, a supplier corrective action request (scar) was issued to medsorb.In its response, the supplier stated the following: 1) the investigation did not show that manufacturing was the root cause of the reported failure.The dhr was reviewed and all product samples met the established acceptance criteria.There is no history of string-sponge separation for parts prior to use in surgery.There have been no changes to the materials, product design, manufacturing processes or procedures; 2) the root cause is "undetermined" because there is no evidence with the subject lot or historically to suggest manufacturing is the cause of the reported failure mode; 3) one potential and common root cause for the string detachment defect is associated with improper use of the device.The string is intended for location (counting) purposes only, but is very often used for removal of sponge from site.There is a warning on the ifu and printed directly on the winding card regarding this.Corrective action: due to the root cause determination, a corrective action has not been implemented.Investigation summary an internal complaint (call 48626) was received for a neuro sponge (part 30-057, lot 19041405) on which the string was not completely attached.The end user discarded the defective sample.However, a representative sample from the same lot was returned.No issues were identified with the representative sample.All strings were intact.The work order for the reported lot was reviewed for possible discrepancies that may have contributed to the event.No discrepancies were identified.The sponge is supplied to deroyal by medsorb dominicana.Therefore, a supplier corrective action request (scar) was issued to the vendor.A response was received and accepted by deroyal personnel (b)(6) 2019.The instructions for use included with this product specify the string is not meant for retrieval of the neuro sponge and only for detection.A total of 26,194 units have been sold from january 2017 to the present with a complaint-to-sales ratio of 0.000229.During this time frame, there were six complaints.The investigation is complete at this time.If new and critical information is received, this report will be updated.
 
Event or Problem Description

Brand Name
NEURO SPONGE
Common Device Name
GAUZE/SPONGE, INTERNAL
Manufacturer (Section D)
MEDSORB DOMINICANA, S.A.
zona franca industrial
san pedro de macoris
san pedro de macoris,
DR 
MDR Report Key9445822
Report Number1060680-2019-00011
Device Sequence Number13578584
Product Code EFQ
UDI-Device Identifier00749756035910
UDI-Public00749756035910
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K791871
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number30-057
Device Lot Number19041405
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2019
Initial Date Received by Manufacturer 11/11/2019
Supplement Date Received by Manufacturer11/11/2019
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date03/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1